South Dakota, 2002

Hail in South Dakota, May 27, 2002

May 27, 2002 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 7:45 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, May 27, 7:45 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
845 PM MDT MON MAY 27 2002

WATER VAPOUR SHOWED LEAD SHORTWAVE OVER CENTRAL SD WITH WEAKER WAVE
OVER CENTRAL WY. WEAKER WAVE SUPPORTING A BKN LINE OF CONVECTION
OVER NORTHEAST WY WITH SOME GUSTY WINDS. THIS WILL MOVE ACROSS THE
CWA OVERNIGHT. GOING FORECAST UPDATES OK.

.UNR...NONE.

HELGESON

In the hours before

Special weather statement, May 27, 4:01 PM MST, 5 hours 14 minutes before
SDZ012>014-024>032-041-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE
AREA...

AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE
NO LONGER IN THE SEVERE THUNDERSTORM WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM
CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS
INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD...
TRIPP AND JACKSON.
Special weather statement, May 27, 4:40 PM MST, 4 hours 35 minutes before
SDZ042>044-046-047-049-280045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 347 REPLACES NUMBER 345...

A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT...
1100 PM MDT...FOR TODD...MELLETTE...BENNETT AND TRIPP COUNTIES IN
SOUTH DAKOTA.

SEVERE THUNDERSTORM WATCH NUMBER 345 HAS BEEN CANCELLED FOR SHANNON
AND JACKSON COUNTIES.
Local storm report, May 27, 5:57 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT MON MAY 27 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 SW ST FRANCIS          SD   1.25 INCH HAIL
05/27/02   TODD                           REPORTED BY PUBLIC.

0620 PM    8 W SPEARFISH             SD   .75 INCH HAIL
05/27/02   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

WFO UNR STAFF
Special weather statement, May 27, 6:24 PM MST, 2 hours 51 minutes before
SDZ044-046-047-049-280140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 347 IS CANCELLED...

THE SEVERE WEATHER THREAT HAS MOVED SOUTH OF THE AREA INTO NEBRASKA.
HENCE...THE WATCH IS CANCELLED FOR PORTIONS OF SOUTH CENTRAL SOUTH
DAKOTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
May 27, 9:15 PM MST
Where
Pennington County, 3 mi SE of Hill City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.883, -103.483

A single severe thunderstorm moved across the Black Hills portion of Pennington County, producing nickle sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291557.